Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 18, NWS San Diego, CA

November 24, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Nov 24, 2023, 1:15 PM PST for Orange County, San Diego County, California. It took effect at Nov 26, 2023, 5:00 AM PST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2023, 1:15 PM PST (21:15 UTC)
In effect from
Nov 26, 2023, 5:00 AM PST
Expired
Nov 27, 2023, 10:00 AM PST
In force
29 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WHUS46 KSGX 242115
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
115 PM PST Fri Nov 24 2023

CAZ043-552-250615-
/O.NEW.KSGX.BH.S.0018.231126T1300Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
115 PM PST Fri Nov 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING...

* WHAT...Elevated surf on west facing beaches and morning high
  tides slightly above 6.5 ft will result in areas of minor tidal
  overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Sunday morning through Monday morning.

* IMPACTS...Minor tidal overflow mainly to low-lying beach parking
  lots and boardwalks. .

* ADDITIONAL DETAILS...For Newport: Sunday morning high tide will
  be 6.64 ft at 737 AM and Monday morning high tide will be 6.62
  ft at 810 AM. For La Jolla: Sunday morning high tide will be
  6.56 ft at 732 AM and Monday morning high tide will be 6.57 ft
  at 806 AM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
11 follow-up statements
274 
WHUS46 KSGX 250503
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
903 PM PST Fri Nov 24 2023

CAZ043-552-251400-
/O.CON.KSGX.BH.S.0018.231126T1300Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
903 PM PST Fri Nov 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH MONDAY MORNING FOR MINOR TIDAL OVERFLOW...

* WHAT...Morning high tides near 6.6 ft combined with elevated 
  surf of 3 to 5 feet will result in minor tidal overflow on west 
  facing beaches.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Sunday morning through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks. 

* ADDITIONAL DETAILS... 
  Newport: Sunday morning high tide of 6.64 feet at 737 AM and 
  Monday morning high tide of 6.62 feet at 810 AM Monday. 

  La Jolla: Sunday morning high tide of 6.56 ft at 732 AM and 
  Monday morning high tide of 6.57 ft at 806 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Potential for flooding of beach parking lots near the morning 
high tides Sunday and Monday. 

&&

$$

Moede
139 
WHUS46 KSGX 251352
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
552 AM PST Sat Nov 25 2023

CAZ043-552-252200-
/O.CON.KSGX.BH.S.0018.231126T1300Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
552 AM PST Sat Nov 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY MORNING...

* WHAT...Morning high tides near 6.6 ft combined with elevated
  surf of 3 to 5 feet on the west facing beaches will result in
  minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Sunday morning through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS... Newport: Sunday morning high tide of 
  6.64 feet at 737 AM and Monday morning high tide of 6.62 feet 
  at 810 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
148 
WHUS46 KSGX 252140
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
140 PM PST Sat Nov 25 2023

CAZ043-552-260600-
/O.CON.KSGX.BH.S.0018.231126T1300Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
140 PM PST Sat Nov 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY MORNING...

* WHAT...Morning high tides near 6.6 ft combined with elevated 
  surf of 3 to 5 feet on the west facing beaches will result in 
  minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Sunday morning through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS... Newport: Sunday morning high tide of 
  6.64 feet at 737 AM and Monday morning high tide of 6.62 feet 
  at 810 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Connolly
164 
WHUS46 KSGX 260427
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
827 PM PST Sat Nov 25 2023

CAZ043-552-261400-
/O.CON.KSGX.BH.S.0018.231126T1300Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
827 PM PST Sat Nov 25 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM PST SUNDAY
THROUGH MONDAY MORNING...

* WHAT...Morning high tides near 6.6 ft combined with elevated 
  surf of 3 to 5 feet on the west facing beaches will result in 
  minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Sunday morning through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla will be 6.56 ft at
  7:32 AM on Sunday, and 6.57 ft at 8:06 AM on Monday. High tide
  at Newport Beach will be 6.64 ft at 7:37 AM Sunday and 6.62 ft
  at 8:10 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Adams
315 
WHUS46 KSGX 261249
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
449 AM PST Sun Nov 26 2023

CAZ043-552-262200-
/O.CON.KSGX.BH.S.0018.231126T1300Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
449 AM PST Sun Nov 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Morning high tides near 6.6 ft combined with elevated 
  surf of 3 to 5 feet on the west facing beaches will result in 
  minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...This morning through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla will be 6.56 ft at
  7:32 AM on today, and 6.57 ft at 8:06 AM on Monday. High tide at
  Newport Beach will be 6.64 ft at 7:37 AM today and 6.62 ft at 
  8:10 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
772 
WHUS46 KSGX 261642
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
842 AM PST Sun Nov 26 2023

CAZ043-552-270045-
/O.CON.KSGX.BH.S.0018.000000T0000Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
842 AM PST Sun Nov 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Morning high tides near 6.6 ft combined with elevated 
  surf of 3 to 5 feet on the west facing beaches will result in 
  minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...This morning through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla will be 6.57 ft at
  8:06 AM on Monday. High tide at Newport Beach will be 6.62 ft 
  at 8:10 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Potential for flooding of beach parking lots near the morning 
high tides today and Monday.

&&

$$

Connolly
330 
WHUS46 KSGX 262109
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
109 PM PST Sun Nov 26 2023

CAZ043-552-270515-
/O.CON.KSGX.BH.S.0018.000000T0000Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
109 PM PST Sun Nov 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Morning high tide Monday near 6.6 ft combined with 
  elevated surf of 3 to 5 feet on the west facing beaches will 
  result in minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla will be 6.57 ft at 
  8:06 AM on Monday. High tide at Newport Beach will be 6.62 ft 
  at 8:10 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Potential for flooding of beach parking lots near the morning 
high tides Monday.

&&

$$

Connolly
734 
WHUS46 KSGX 270407
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
807 PM PST Sun Nov 26 2023

CAZ043-552-271400-
/O.CON.KSGX.BH.S.0018.000000T0000Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
807 PM PST Sun Nov 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Morning high tide Monday near 6.6 ft combined with 
  elevated surf of 3 to 5 feet on the west facing beaches will 
  result in minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through Monday morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla will be 6.57 ft at 
  8:06 AM on Monday. High tide at Newport Beach will be 6.62 ft 
  at 8:10 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Potential for flooding of beach parking lots near the morning
high tides Monday.

&&

$$

Adams
834 
WHUS46 KSGX 270922
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
122 AM PST Mon Nov 27 2023

CAZ043-552-271800-
/O.CON.KSGX.BH.S.0018.000000T0000Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
122 AM PST Mon Nov 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Morning high tide today near 6.6 ft combined with
  elevated surf will present a threat of minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through this morning.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla will be 6.57 ft at
  8:06 AM today. High tide at Newport Beach will be 6.62 ft at
  8:10 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
621 
WHUS46 KSGX 271646
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
846 AM PST Mon Nov 27 2023

CAZ043-552-271800-
/O.CON.KSGX.BH.S.0018.000000T0000Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
846 AM PST Mon Nov 27 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM THIS 
MORNING...

* WHAT...Morning high tide today near 6.6 ft combined with 
  elevated surf will present a threat of minor tidal overflow.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through 10 AM today.

* IMPACTS...Minor flooding of low-lying beach parking lots and 
  boardwalks.

* ADDITIONAL DETAILS...High tide at La Jolla was 6.57 ft at 8:06
  AM today. High tide at Newport Beach was 6.62 ft at 8:10 AM 
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Potential for flooding of beach parking lots near the morning
high tides Monday.

&&

$$

Moede
090 
WHUS46 KSGX 271745
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
945 AM PST Mon Nov 27 2023

CAZ043-552-271845-
/O.EXP.KSGX.BH.S.0018.000000T0000Z-231127T1800Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
945 AM PST Mon Nov 27 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 AM PST THIS MORNING...

The threat for minor flooding of beach parking lots and boardwalks
from above average surf at the morning high tides has ended.

High tide at La Jolla was 6.57 ft at 8:06 AM today. 
High tide at Newport Beach was 6.62 ft at 8:10 AM today.

$$

Moede

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 24, 9:05 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 24, 9:05 AM PST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
905 AM PST Fri Nov 24 2023

.SYNOPSIS...
A weak disturbance swirling around a large low pressure center over
the Great Basin, will continue the cooler weather, and bring some
scattered showers through tonight. Rainfall, for those who get some,
will mostly be light. The low will move east on Sunday, as high
pressure builds over the Great Basin, setting up a period of dry,
Santa Ana winds through Tuesday. This will once again push the
marine air out to sea, with some locally gusty easterly winds,
mainly along the coastal foothills. Only slight warming is expected
with these winds, before we turn back onshore with the arrival of a
Pacific storm system and possibly wet weather to take us into next
weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Morning Update...
A localized area of low pressure off the coast is providing
sufficient moisture and lift for areas of low clouds and showers
this morning across the coastal basin/slopes. Rain has fallen
mostly across San Diego County, where areas have seen below 0.10
inches, locally near 0.25 inches in the mountains. Precipiation
will continue to be light and mainly be focused along coastal
slope regions and western San Diego County, while areas of Orange
County and the Inland Empire will see mostly dry and partially
sunny weather.

This weekend looks pleasant with slight warming west of the
mountains and dry weather. Santa Ana winds will kick up later on
Saturday into Sunday. Highest winds are expected on Sunday
morning where areas below passes will see 30-45 MPH wind gusts, so
make sure to be careful if traveling. As high pressure sets in, we
will also see cooler nights with morning lows in the upper 20s and
low 30s across the high desert, the teens near Big Bear Lake, and
40s west of the mountains.

We will continue to monitor the weather pattern later this week as
things look to take a turn back to cooler, cloudier, and
potentially wetter conditions. A trough of low pressure will first
impact the region sometime later on Wednesday or Thursday, but
the placement and timing of this system is still quite uncertain,
which will tell how cool and wet we get through the middle and
end of next week.

.Previous Discussion (236 AM Today)....

Shortwave energy swirling around low pressure centered near the
Great Salt Lake today will keep the marine layer elevated, and
provide enough lift to generate some scattered, mostly light showers
through tonight. The higher resolution models indicate showers
breaking out later this morning, and favoring the coastal slopes of
the peninsular ranges through the day, with the added orographic
support. There is another maximum showing up over the I.E. tonight
with some low-level convergence support.  No one should see more
than about one-half inch total along the foothills, with maybe one-
tenth in the wettest spots along the coast.

This is slated to end on Saturday morning as offshore flow develops
and begins to dry areas west of the mountains. Building surface high
pressure over the Great Basin and southward across Arizona, will
provide a favorable sfc pressure gradient to force these, mostly
east winds through our mountain passes and along the coastal
foothills through Tuesday. It is a Santa Ana pattern, but will not
be nearly as impactful as our last event. The downsloping winds will
still provide some warming toward the coast, and the dewpoints will
fall again as the marine air is driven westward, setting up some
clear and cold nights again too.

The global models are in fair agreement that this pattern will not
be with us long, as the westerlies undercut our persistent West
Coast ridge, opening a corridor for Pacific moisture to move
inland over SoCal. The majority of ensemble solutions of all of
our global models have turned wet for SoCal beginning on Thursday,
and there is some follow-through into the weekend. The controls of
the GFS/ECMWF are showing several shortwaves lined up to move
through with modest PWATs, so nothing heavy is indicated at this
point, but chances are increasing for some wet periods from
Thursday, into next weekend.

&&

.AVIATION...
241630Z...Coast/Valleys/Coastal Slopes...Multiple SCT-BKN cloud
layers with bases ranging from 800-3500+ ft MSL and tops to 6000 ft
MSL, obscuring coastal mountain slopes. ISO-SCT SHRA possible
through early Saturday, most likely near the mountains. Bases mostly
rising to above 3000 ft MSL after 18Z and continuing into tonight.
After 12Z Sat, E-NE winds will develop below passes and canyons into
the valleys. Local gusts to 35 kt possible in wind prone
locations.

Desert Slopes/Deserts...West winds with sfc gusts of 25-40 kt
through 18Z with MOD up/downdrafts over/E of the mountains. Winds
weakening during the afternoon. Otherwise, a few clouds with
bases 5000-8000 ft MSL and unrestricted vis through Saturday
morning.

&&

.MARINE...
South-southwesterly winds gusting near 20 kt are possible near the
entrance of the San Diego Bay through 11 AM. Otherwise, no hazardous
marine conditions are expected through Tuesday.

&&

.BEACHES...
Morning high tides near 6.5 ft and elevated surf from a long period
west-northwest swill may lead to minor tidal overflow Sunday
morning, mainly at low-lying beach parking lots and boardwalks.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

MORNING UPDATE/PREVIOUS PUBLIC...APR/10
AVIATION/MARINE...CO

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.